Tardive Seizure and Antibiotics: Case Reports and Review of the Literature

    loading  Checking for direct PDF access through Ovid

Abstract

Tardive seizure is a serious adverse reaction of electroconvulsive therapy (ECT). However, it was rarely reported in ECT sessions for psychiatric patients who needed concurrent antibiotic treatments. We present 2 cases of patients with schizophrenia who manifested a catatonic syndrome and were indicated for ECT, along with antibiotic therapies for infectious diseases with piperacillin and cefotiam, respectively. The β-lactam antibiotics are reported to induce convulsions caused by the suppression of inhibitory GABAergic functions. In addition, there is a report on prolonged ECT seizure related to ciprofloxacin, which has an epileptogenic property with a similar action to β-lactam antibiotics. Thus, tardive seizures in our cases are thought to be related to piperacillin and cefotiam.

Related Topics

    loading  Loading Related Articles